California, 2003

High Wind in California, March 28 to 29, 2003

March 28 to 29, 2003 · NWS SGX · 5 events in 5 counties and zones

This two day wind event began with strong northwest winds following a cold front moving across Southwest California. Then as high pressure built over the Great Basin, a Santa Ana wind developed.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

This two day wind event began with strong northwest winds following a cold front moving across Southwest California. Then as high pressure built over the Great Basin, a Santa Ana wind developed. Most of the wind damage was from trees blowing onto roads, and falling on cars and power lines. A semi-tractor trailer was blown over on Interstate 8 in the San Diego Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 27, 9:30 PM PST, 6 hours earlier.

Area forecast discussion, Mar 27, 9:30 PM PST, 6 hours before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
930 PM PST THU MAR 27 2003

.SYNOPSIS...OFFSHORE FLOW WILL CAUSE LOCAL GUSTY SANTA ANA WINDS
THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES TONIGHT INTO SUNDAY.
MOSTLY CLEAR SKIES AND MUCH WARMER WEST OF THE MOUNTAINS. LOW PRESSURE
ALOFT WILL BRING MORE CLOUDS AND COOLING NEXT WEEK.

.DISCUSSION...THERE WERE A FEW HI CLOUDS THIS EVE...OTHERWISE CLEAR
SKIES. 00Z NKX SOUNDING HAD A VERY WEAK INVERSION BASED NEAR 1500 FT
WITH DRY NW WINDS ALOFT. WARMING ALOFT...ESPECIALLY NEAR 650 MB.
GRADIENTS TRENDING OFFSHORE AND ALREADY ABOUT -10 MB SAN-TPH AND SOME
N-NE WINDS STARTING TO SHOW UP IN THE INLAND EMPIRE AND SNA MOUNTAINS.

UPPER...THERMAL AND GRADIENT SUPPORT FOR SANTA ANA WINDS WILL CONTINUE
TO BUILD INTO FRIDAY MORNING. THIS OFFSHORE FLOW WILL CONTINUE THROUGH
SAT WITH THE STRONGEST WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES FRI AND SAT MORNINGS. WEAKER ELY WINDS WILL PERSIST IN THE SAN
AREA INTO SUN AM WHILE CONTINUING TO DECREASE IN THE NRN AREAS.
CURRENT WIND ADVISORIES LOOK GOOD. MAY GET SOME GUSTS TO WARNING
STRENGTH BELOW THE CAJON PASS AND IN SNA MAINTAINS AT TIMES. MUCH
WARMER W OF THE MOUNTAINS WITH THE WARMEST DAYS SAT AND SUN. CAA WILL
DELAY WARMING IN THE MOUNTAINS AND DESERTS UNTIL SUN WHEN THE OFFSHORE
FLOW WEAKENS AND UPPER RIDGE OVER THE W COAST SHIFT INLAND. THERE WILL
CONTINUE TO BE SOME HI CLOUDS AT TIMES.

LONGER RANGE PROGS INDICATE A LARGE UPPER TROUGH WILL GRADUALLY DEEPEN
OVER THE WRN US EARLY NEXT WEEK. THIS WILL GENERALLY BRING MORE CLOUDS
AND COOLING MON THROUGH THU. JUST SLIGHT WARMING FRI AS THE TROUGH
SHIFTS E AND HEIGHTS BEGIN TO RECOVER. COULD BE SOME DRIZZLE FROM A
DEEP MAINE LAYER THU AM AND WILL HAVE TO WATCH FOR THE POSSIBILITY OF
MORE WIDESPREAD LIGHT PRECIP THU. HOWEVER...STILL TOO FAR OUT AND
UNCERTAIN TO INCLUDE PRECIP IN ZONES.

.SAN...WIND ADVISORIES...SEE LAXNPWSGX.

ATKIN
Hazardous weather outlook, Mar 27, 6:00 AM PST, 21 hours 30 minutes before
CAZ042-043-048-050-055>058-060>062-281400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST THU MAR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

WIND ADVISORY FOR
APPLE AND YUCCA VALLEYS-

WIND ADVISORY FOR
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-

HIGH WIND WATCH FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-

REFER TO LAXNPWSGX WWUS76 KSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

POSSIBLE HIGH WINDS...
FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SANTA ANA MOUNTAINS AND FOOTHILLS...
SAN DIEGO COUNTY MOUNTAINS...
FRIDAY THROUGH SATURDAY.

POSSIBLE FIRE WEATHER DANGER DUE TO STRONG WINDS AND LOW HUMIDITY...
FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY VALLEYS...
SANTA ANA MOUNTAINS AND FOOTHILLS...
FRIDAY THROUGH SATURDAY.

MACKECHNIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Santa Ana Mountains and Foothills

When
March 28, 3:30 AM PST to 1:00 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

High Wind, San Bernardino County Valley/The Inland Empire

When
March 28, 10:00 AM PST to March 29, 10:51 AM PST
Where
San Bernardino County Valley/The Inland Empire forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

High Wind, Orange County Coastal Plain

When
March 28, 10:00 AM PST to 11:00 AM PST
Where
Orange County Coastal Plain forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT

High Wind, San Diego County Mountains

When
March 29, 1:20 AM PST to 6:00 AM PST
Where
San Diego County Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$70,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High Wind, San Diego County Valleys

When
March 29, 4:55 AM PST to 8:23 AM PST
Where
San Diego County Valleys forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346291, 5346290, 5346294, 5346292, 5346293.